Tracey Shelton and Peter Gelling, Global Post.

A recent strike in Aleppo led Syrians to think chemical warfare had broke out, But a closer analysis reveals something different. Yasser Younes went to bed around midnight on April 13. When he woke up two days later, he was in a hospital, and his wife and two young children were dead. Younes, who lives in the Kurdish controlled neighborhood of Sheik Maqsoud, said he doesn't remember much from that night. He recalled waking up to a loud noise at 3 a.m. Opening the door, he said he saw smoke. And that was it. At Avreen Hospital in Afrin, about 40 miles away, the doctors who received the emergency call, said they had little doubt about what was going on. Dr. Kawa Hassan prepared his staff to receive 22 patients suffering from conditions he believed were caused by a chemical weapons attack. I received the call at 3:30 am, said Hassan, who has worked as the director of Avreen Hospital for the past eight months. I had no idea what chemical it might be, so we prepared masks and protective clothing. I was scared, not for myself, but for all of Syria. I didn't think it would come to this. A closer analysis, however, raised doubts and highlights the challenge of confirming whether the Syrian government, or anyone else, is using chemical weapons. The reality could have major implications for Syria and beyond, prompting foreign powers to intervene directly, or continue with the status quo. Looking at video and photos obtained by Global Post at the scene, experts say the spent canister found in Younes' house, and the symptoms displayed by the victims are inconsistent with a chemical weapon such as sarin gas, which is known to be in Syria's arsenal. Sarin is typically delivered using artillery shells or spray tanks. While analysts have not been able to identify the canister, they say tear gas, some kind of generated smoke, as well as any number of chemicals found in military munitions and devices, could also have been responsible. Chemicals used for riot control are not prohibited by the 1993 Chemical Weapons Convention. In recent years, in other countries in the Middle East, where security forces used tear gas on protesters, witnesses reported seeing victims foam at the mouth, convulse and twitch, the same symptoms seen in the Syrian victims. The telltale sign of a sarin gas attack is myosis, or constricting of the pupils, and fasciculations, the medical term for tremors. While Global Post confirmed that some of the victims in the April 13 attack suffered from tremors, it was unable to confirm any of them had myosis. Moreover, experts say an attack by sarin gas would cause virtually anyone who had come into contact with the toxin to immediately feel its effects. Exposure to even a very small amount of sarin could be lethal. While there were casualties in the Aleppo attack, most of the victims survived, which would not likely be the outcome of a sarin attack in a confined environment.

No comments: